Alert archive / California / Flash Flood Watches in 2017
Flash Flood Watch 7, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this flash flood watch at Nov 14, 2017, 10:07 AM PST for Marin County, Napa County, Sonoma County, California. It took effect at Nov 15, 2017, 4:00 PM PST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Nov 14, 2017, 10:07 AM PST (18:07 UTC)
- In effect from
- Nov 15, 2017, 4:00 PM PST
- Expired
- Nov 16, 2017, 2:57 AM PST
- In force
- 11 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Flood severity
- None
Counties Marin County, CA, Napa County, CA, Sonoma County, CA
The radar
The Sacramento radar (KDAX), 88 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 6.1 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1127 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
032 WGUS66 KMTR 141807 FFAMTR URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch NATIONAL WEATHER SERVICE San Francisco Bay Area 1007 AM PST Tue Nov 14 2017 ...INCREASED THREAT OF DEBRIS FLOWS...MUDSLIDES...AND FLASH FLOODING FOR THE NORTH BAY BURN SCARS AS LOCALLY HEAVY RAIN IMPACTS THE AREA... CAZ506-507-150500- /O.NEW.KMTR.FF.A.0007.171116T0000Z-171116T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ North Bay Interior Valleys-North Bay Mountains- INCLUDING THE CITIES OF Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, and Woodacre 1007 AM PST Tue Nov 14 2017 ...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... The National Weather Service in San Francisco has issued a * Flash Flood Watch for a portion of northern California, including the North Bay Interior Valleys and North Bay Mountains. Impacted areas include the recent Atlas, Tubbs, Nuns, and Pocket burn scars, as well as the Fountaingrove neighborhood in northeast Santa Rosa. * From 4 pm PST Wednesday through 3 am PST Thursday. * Heavy rainfall is expected to fall in areas impacted by recent wildfires. Forecast rain amounts will range from 1 to 2 inches for the North Bay Valleys and 2 to 3 inches for the North Bay Mountains with locally higher amounts possible, particularly for southwest-facing slopes. Rainfall rates are expected to reach or exceed half-inch per hour. * Impacts include debris flow, mudslides, and flash flooding in and around the recent burn scars. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Rowe
5 follow-up statements
416 WGUS66 KMTR 150412 FFAMTR URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch NATIONAL WEATHER SERVICE San Francisco Bay Area 812 PM PST Tue Nov 14 2017 ...INCREASED THREAT OF DEBRIS FLOWS...MUDSLIDES...AND FLASH FLOODING FOR THE NORTH BAY BURN SCARS AS LOCALLY HEAVY RAIN IMPACTS THE AREA... CAZ506-507-151600- /O.EXT.KMTR.FF.A.0007.171116T0000Z-171116T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ North Bay Interior Valleys-North Bay Mountains- INCLUDING THE CITIES OF Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, and Woodacre 812 PM PST Tue Nov 14 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... THE Flash Flood Watch IS IN EFFECT FOR * Flash Flood Watch for a portion of northern California, including the North Bay Interior Valleys and North Bay Mountains. Impacted areas include the recent Atlas, Tubbs, Nuns, and Pocket burn scars, as well as the Fountaingrove neighborhood in northeast Santa Rosa. * From 4 pm PST Wednesday through 3 am PST Thursday. * Heavy rainfall is expected to fall in areas impacted by recent wildfires. Forecast rain amounts will range from 1 to 2 inches for the North Bay Valleys and 2 to 3 inches for the North Bay Mountains with locally higher amounts possible, particularly for southwest-facing slopes. Rainfall rates are expected to reach or exceed half-inch per hour. * Impacts include debris flow, mudslides, and flash flooding in and around the recent burn scars. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
390 WGUS66 KMTR 151747 FFAMTR Flood Watch NATIONAL WEATHER SERVICE San Francisco Bay Area 947 AM PST Wed Nov 15 2017 ...Flash Flood Watch in effect from late Wednesday afternoon through late Wednesday night... CAZ506-507-160600- /O.CON.KMTR.FF.A.0007.171116T0000Z-171116T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ North Bay Interior Valleys-North Bay Mountains- INCLUDING THE CITIES OF Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, and Woodacre 947 AM PST Wed Nov 15 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 4 PM PST THIS AFTERNOON THROUGH LATE TONIGHT... THE Flash Flood Watch continues for * Flash Flood Watch for a portion of northern California, including the North Bay Interior Valleys and North Bay Mountains. Impacted areas include areas within and downstream of the recent Atlas, Tubbs, Nuns, and Pocket burn scars, as well as the Fountaingrove neighborhood in northeast Santa Rosa. * From 4 PM PST this afternoon through late tonight * Heavy rainfall is expected to fall in areas impacted by recent wildfires. Forecast rain amounts will range from 1 to 2 inches for the North Bay Valleys and 2 to 3 inches for the North Bay Mountains with locally higher amounts possible, particularly for southwest-facing slopes. Rainfall rates are expected to reach or exceed half-inch per hour. * Impacts include debris flow, mudslides, and flash flooding in, around, and downstream of the recent burn scars. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
084 WGUS66 KMTR 151750 AAA FFAMTR Flood Watch...UPDATED NATIONAL WEATHER SERVICE San Francisco Bay Area 950 AM PST Wed Nov 15 2017 ...INCREASED THREAT OF DEBRIS FLOWS...MUDSLIDES...AND FLASH FLOODING FOR THE NORTH BAY BURN SCARS AS LOCALLY HEAVY RAIN IMPACTS THE AREA... CAZ506-507-160600- /O.CON.KMTR.FF.A.0007.171116T0000Z-171116T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ North Bay Interior Valleys-North Bay Mountains- INCLUDING THE CITIES OF Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, and Woodacre 950 AM PST Wed Nov 15 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 4 PM PST THIS AFTERNOON THROUGH LATE TONIGHT... The Flash Flood Watch continues for * Flash Flood Watch for a portion of northern California, including the North Bay Interior Valleys and North Bay Mountains. Impacted areas include areas within and downstream of the recent Atlas, Tubbs, Nuns, and Pocket burn scars, as well as the Fountaingrove neighborhood in northeast Santa Rosa. * From 4 PM PST this afternoon through late tonight. * Heavy rainfall is expected to fall in areas impacted by recent wildfires. Forecast rain amounts will range from 1 to 2 inches for the North Bay Valleys and 2 to 3 inches for the North Bay Mountains with locally higher amounts possible, particularly for southwest-facing slopes. Rainfall rates are expected to reach or exceed half-inch per hour. * Impacts include debris flow, mudslides, and flash flooding in, around, and downstream of the recent burn scars. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
945 WGUS66 KMTR 160452 FFAMTR Flood Watch National Weather Service San Francisco Bay Area 852 PM PST Wed Nov 15 2017 ...THREAT OF DEBRIS FLOWS...MUDSLIDES...AND FLASH FLOODING FOR THE NORTH BAY BURN SCARS REMAINS AS LOCALLY HEAVY RAIN IMPACTS THE AREA... CAZ506-507-161100- /O.CON.KMTR.FF.A.0007.000000T0000Z-171116T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ North Bay Interior Valleys-North Bay Mountains- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, and Woodacre 852 PM PST Wed Nov 15 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 3 AM PST THURSDAY... THE Flash Flood Watch CONTINUES FOR * A PORTION OF western California...INCLUDING THE FOLLOWING North Bay ...Interior Valleys AND North Bay Mountains. * Until 3 AM PST Thursday * Heavy rainfall is expected to fall in areas impacted by recent wildfires. Forecast rain amounts will range from 1 to 2 inches for the North Bay Valleys and 2 to 3 inches for the North Bay Mountains with locally higher amounts possible, particularly for southwest-facing slopes. Rainfall rates are expected to reach or exceed half-inch per hour. * Impacts include debris flow, mudslides, and flash flooding in, around, and downstream of the recent burn scars. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
252 WGUS66 KMTR 161057 FFAMTR Flood Watch National Weather Service San Francisco Bay Area 257 AM PST Thu Nov 16 2017 CAZ506-507-161200- /O.CAN.KMTR.FF.A.0007.000000T0000Z-171116T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ North Bay Interior Valleys-North Bay Mountains- Including the cities of Santa Rosa, South Santa Rosa, Napa, San Rafael, Petaluma, Novato, Rohnert Park, Angwin, Lagunitas-Forest Knolls, and Woodacre 257 AM PST Thu Nov 16 2017 ...FLASH FLOOD WATCH IS CANCELLED... THE Flash Flood Watch FOR the North Bay Interior Valleys and North Bay Mountains HAS BEEN CANCELLED. The area of heaviest rainfall has moved south of the North Bay. Expect some lingering showers, but they will diminish through the day. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this flash flood watch went out at Nov 14, 9:07 AM PST, 1 hour earlier.
Area forecast discussion, Nov 14, 9:07 AM PST, 1 hour before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
907 AM PST Tue Nov 14 2017
...Windy and rainy weather returns for Wednesday into Thursday...
.SYNOPSIS...Look for mostly dry conditions today before a storm
system brings widespread rainfall and breezy to locally gusty
winds during the day Wednesday to the North Bay and through the
remainder of the region Wednesday night. After another period of
dry conditions, a third system is possible late in the upcoming
weekend.
&&
.DISCUSSION...as of 9:07 AM PST Tuesday...Areas of fog developed
in the early morning hours across the North Bay, bringing
visibilities down to a quarter-mile in some locations such as
Santa Rosa, Petaluma, and Napa. Visible satellite imagery still
shows this fog lingering in parts of Napa Valley as well as along
parts of the Highway 101 corridor. Motorists are encouraged to
slow down, keep headlights on, and allow for extra time to reach
their destination.
The main concern over the next few days will be the incoming
system that will bring moderate to locally heavy rainfall to parts
of the region. 12Z forecast guidance is trickling in right now,
and a first glance shows similar solutions to the 00Z guidance.
The heaviest rain still appears like it will occur over the Santa
Cruz Mountains where 3 to 4+" inches of rain is forecast to fall.
Additionally, there are concerns for the North Bay Mountains and
Valley zones where the recent burn scars give the area increased
potential for mudslides, debris flows, and flash flooding. We'll
be evaluating the latest forecast guidance as it comes in through
the morning and make any necessary adjustments to bulletins and
products. Aside from a few adjustments with sky cover, no major
changes are planned to the short-term forecast for today. For
additional details with the upcoming system and beyond, please
refer to the previous discussion section.
&&
.PREV DISCUSSION...as of 2:45 AM PST Tuesday...A cold front went
through our region overnight and brought varying amounts of
rainfall to the San Francisco and Monterey Bay Region. Most urban
locations ended up with less than 2/10" while coastal ranges saw
amounts from a few hundredths all of the way to around an inch.
With the front continuing to dissipate and progress to the south,
mostly dry weather is forecast today. Highs will mostly be in the
60s along with clearing from north to south.
Main forecast concern centers around Wednesday into Thursday as a
moderate system will bring widespread rainfall to our area.
Models indicate that a surface and upper level low will move to
the BC coastline while an associated cold front will progress down
the coast of California. The front will have ample moisture to
use (IVT values possibly over 750 kg/m/s) increasing the risk of
higher rain rates and possible flooding. Rainfall will move back
to the Sonoma coast early on Wednesday and slowly progress into
San Francisco Bay then into Monterey Bay. Biggest concern will be
if the front stalls leading to high rain amounts occuring over the
same location for several hours. The front should be to the south
by Thursday morning with post-frontal showers likely into the
afternoon.
Rainfall amounts will range from 3-5" for many coastal ranges to
1-2" for many urban spots. Only the far southeastern part of our
CWA will likely see lesser amounts. One good note, the main band
of rain is forecast to go through after the evening rush on
Wednesday. In fact, the bulk of the rain will likely occur after
sunset.
Wind will be the other concern. As the front approaches southerly
winds will pick up with higher elevation areas likely to see gusts
over 40 mph at time. Favored spots in the North and East Bay hills
will likely see gusts over 50 mph. A wind advisory has been
issued.
Drier weather will return on Friday and hold at least into early
Sunday. After that another system will bring rain back to our
region. Amounts from that should be less than what we will see
Wednesday into Thursday.
&&
.AVIATION...As of 03:35 AM PST Tuesday...For 12z Tafs. A mix of
flight categories this morning as a few lingering showers remain
with ample low level moisture. Best chance for showers will be
KSJC to KMRY. Will forecast gradual clearing through the day. The
next weather system will begin to impact the region tonight and
more so Wednesday.
Vicinity of KSFO...MVFR/VFR cigs possible through early this
morning then clearing. Mid-high clouds return tonight and
tomorrow.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...Fog will cont to dissipate with lifting
cigs in the MVFR range through 16-17Z.
&&
.MARINE...as of 09:06 AM PST Tuesday...Light winds today will
gradually increase and turn southerly tonight and tomorrow ahead
of a frontal boundary arriving later Wednesday. Winds ease and
turn more westerly in the wake of the front. Moderate seas.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...NONE.
&&
PUBLIC FORECAST: Rowe/Bell
AVIATION: MM
MARINE: DRP
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaHazardous weather outlook, Nov 13, 11:59 AM PST, 22 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED National Weather Service SAN FRANCISCO CA 1159 AM PST Mon Nov 13 2017 CAZ506-507-141930- North Bay Interior Valleys-North Bay Mountains- 1159 AM PST Mon Nov 13 2017 This hazardous weather outlook is for the North Bay. .DAY ONE...This Afternoon and Tonight Lingering rain showers possible through the afternoon, tapering off late in the day. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Dry weather conditions will return on Tuesday before another storm system arrives midweek. Light rain is forecast to develop after sunrise Wednesday across the North Bay before increasing in coverage and intensity through the late morning and early afternoon. Moderate to locally heavy rainfall will be possible at times Wednesday afternoon on top of recent burn scars which may cause excessive run-off of debris into storm drains and culverts. In addition, southerly winds will also increase out head of this storm system Wednesday morning with gusts upwards of 40 to 50 MPH across exposed coastal areas and ridgetops through Wednesday afternoon. Showers will then taper off from north to south late Wednesday night into early Thursday morning with drying conditions returning by Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 14, 2:12 AM PST | Wind Advisory | MTR | Monterey, San Benito, San Mateo, Santa Clara, Santa Cruz | 49 hr |
Nearby
Flash Flood Watches in California, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.